Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 57, NWS Topeka, KS

December 27, 2018Cloud County, Kansas

NWS Topeka, KS issued this river flood warning at Dec 27, 2018, 10:14 AM CST for Cloud County, Kansas. It took effect at Dec 27, 2018, 5:16 PM CST. It was in force for 55 min.

The area

The counties it named.

The facts

Issued
Dec 27, 2018, 10:14 AM CST (16:14 UTC)
In effect from
Dec 27, 2018, 5:16 PM CST
Expired
Dec 27, 2018, 6:11 PM CST
In force
55 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buffalo Creek (KS River Basin) at Jamestown (JMSK1).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06855800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:37 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Dec 27, 5:37 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
537 AM CST Thu Dec 27 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 400 AM CST Thu Dec 27 2018

Early this morning the closed mid-level low was centered over the
TX/OK panhandles with strong southerly mid-level flow on the lee-
side of the trough continuing to advect abundant moisture northward
into the central U.S.  With this mid-level low tracking
northeastward across western KS, the dry slot was working into the
forecast area, resulting in diminishing coverage of precipitation
early this morning.  Short-range models show precipitation
continuing to scatter out as a result of this overspreading dry slot
through mid-morning before the surface cold front starts progressing
eastward across the forecast area.  As this cold front tracks
eastward this morning into this afternoon, models continue to show
enough remaining lift and moisture to support some scattered
precipitation along and behind the front.  Some weak instability of
up to around 200 J/kg may help to produce a few thunderstorms with
this frontal passage mid morning into early afternoon, and cannot
rule out the potential for some gusty winds with any storms that
develop.  Winds were quite gusty early this morning as a 60-70kt LLJ
tracked over the area, resulting in some recorded gusts up to around
45 kts.  While winds should diminish some through the day, there is
still enough of a pressure gradient to result in 25-30 mph wind
gusts through this afternoon.  Models continue to show strong CAA
streaming into the area behind the cold front, which will result in
a non-diurnal temperature trend as readings plunge through the day.
With the front already in north central KS early this morning,
expect temperatures to steadily fall through the daytime hours in
that area.  Overcast skies across eastern KS ahead of the front will
likely keep temperatures steady in the low/mid 50s before dropping
behind the frontal passage.  With short-range models showing
temperatures plunging into the low/mid 30s by mid/late morning
across north central KS, there is the concern for some wintry
precipitation on the back-side of this exiting low. Of greater
concern is the fact that some model soundings show the mid-level
drying out in the dendritic growth zone as temperatures fall
near/below freezing, resulting in the concern for some freezing
rain/drizzle. While precipitation by that time should be becoming
more scattered in coverage before completely drying out, there still
is the potential for some light ice accumulations across north
central to far northeast KS. If enough saturation is able to stay
into the dendritic growth zone with the back edge of this scattered
precipitation, then some light snow will also be possible across
north central KS.

By tonight, surface high pressure will dive southward into the
Central Plains, resulting in continued CAA through the overnight
hours.  Despite some lingering low clouds, expect strong enough CAA
to cause overnight low temperatures to plunge into the upper teens
to low/mid 20s, with Friday morning wind chill values in the single
digits to low teens.

Otherwise, with the widespread rainfall amounts of 1-1.5+ inches
across the outlook area yesterday, this will result in some rises of
rivers and streams today through this weekend, with some minor river
flooding possible (primarily across portions of north central KS).

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM CST Thu Dec 27 2018

Transitioning into the extended period, more "winter-like"
temperatures are expected through much of the next 7 days...

The slow-progressing mid-level low/shortwave trough will continue to
move into the Upper Midwest through the day Friday, shunting all
precipitation well north of the area. Strong CAA is expected to
remain across the CWA with northwesterly winds 10-15 MPH, gusting 20-
25 MPH. Wind chill values Friday morning are likely to range from 5-
15. High temperatures Friday afternoon will only reach the middle
20s to lower 30s.

By Saturday an elongated, strongly-sheared mid-level trough axis
will overspread the much of the Central and Southern Plains. Meager
moisture combined with weak ascent should allow for dry conditions
to prevail. Another cold morning is expected Saturday as low
temperatures reach the low to middle teens. A northerly breeze
around 5-8 MPH will result in wind chill values ranging from 0 to
10.

A brief temperature moderation is expected Sunday as WAA overspreads
eastern KS, ahead of a northern stream shortwave trough that will
traverse the region Monday. Highs Sunday afternoon will reach the
lower 40s. The aforementioned shortwave trough will shunt an
attendant surface trough through the area New Year's Eve-Monday.
High temperatures are likely to occur in the morning hours with
falling temperatures through the day. There is the potential for
light snow during the evening hours of New Year's Eve with the
shortwave passage. Additionally, bitterly cold temperatures are
likely to ring in the new-year. Temperatures at midnight Monday
night/Tuesday morning are expected to be in the teens and lower 20s.
A northwest breeze of 10-20 MPH will result in wind chill values in
the single digits. By sunrise New Year's Day, wind chill values will
likely be below zero for many. Below normal temperatures with dry
conditions are likely thereafter through the middle of next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 530 AM CST Thu Dec 27 2018

For the 12z TAFs, borderline MVFR/IFR cigs will prevail through
the daytime hours as a cold front tracks eastward over the TAFs.
Some scattered showers possibly even a few isolated thunderstorms
will be possible along and behind this frontal passage, however
confidence in the timing and coverage of any of these showers is
too low to warrant a prevailing precip group at this time. Winds
will remain breezy through the entire TAF period, with gusts of at
least 20-30kts as winds shift from south to northwest. There is
model uncertainty regarding whether or not cigs will improve to
low-end VFR overnight or if some MVFR stratus will linger, so will
have to monitor this in future TAF updates.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Baerg
AVIATION...Hennecke
Hazardous weather outlook, Dec 27, 4:15 AM CST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
415 AM CST Thu Dec 27 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-281015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
415 AM CST Thu Dec 27 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Periods of scattered showers and isolated thunderstorms are
expected this morning through this afternoon as a cold front
tracks eastward across the outlook area. Severe weather is not
expected, but cannot rule out some gusty winds from any
thunderstorms that develop. As temperatures plunge to near and
below freezing behind the frontal passage, there is the potential
for some light wintry precipitation in the form of freezing rain
or snow mid morning into this afternoon across north central to
far northeast Kansas. As a result, light ice or snow
accumulations will be possible which may cause some slick road
conditions.

With widespread rainfall amounts of 1 to 2 inches from yesterday,
some rises in rivers and streams are expected with some minor
river flooding possible, primarily across portions of north
central and northeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Due to the recent rainfall, some rises in rivers and streams are
expected with some minor river flooding possible into the weekend,
primarily across portions of north central and northeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 10:13 AM CSTRiver Flood WarningTOPMarshall56 hr
Dec 27, 11:09 AM CSTRiver Flood WarningTOPClay20 hr
Dec 27, 11:57 AM CSTWinter Weather AdvisoryTOPClay, Cloud, Ottawa, Republic, Washington3 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.